How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Mrs. E Brush Your Own Question
Mrs. E Brush
Mrs. E Brush, Nurse
Category: Health
Satisfied Customers: 675
Experience:  RN, CNA II, BLS-CPR certified, Ordination current, Author of "In Exchange for Grace"
7454593
Type Your Health Question Here...
Mrs. E Brush is online now
A new question is answered every 9 seconds

does vicodin cause weight gain or weight loss either ...

Customer Reply

Customer: replied 9 years ago.
does vicodin cause weight gain or weight loss either on them or when you come off them, taking for chronic pain. please advise, just 4 a day.
Expert:  Mrs. E Brush replied 9 years ago.
Vicodin is a mixture of acetominophen and hydrocodone. This does not generally cause weight gain or loss, especially given that you were only taking the medication for one day (if I understand your post correctly). A sudden significant weight gain can be a sign of a very serious side effect (as in, if you were to suddenly gain a significant amount of weight overnight or over a few hours) which is related to water retention and blood pressure and should be evaluated immediately. However, this is very rare and is not likely to affect you as a withdrawal symptom but rather as a symptom from taking it for an extended period of time and having an adverse reaction. I hope this is helpful in answering your question. Please remember to press accept and feel free to contact me if you have anything to add.
Customer: replied 9 years ago.
Reply to Mrs. E Brush's Post: no i think you misunderstood i take 4-5 a day for one year and i want to come off them but am curious to know if weight gain or loss occurs once you are off of them. hope this is clearer.
Expert:  Mrs. E Brush replied 9 years ago.

Thank you for the clarification! Even with this information I would advise you that Vicodin is not a drug known to cause weight gain and neither is the withdrawal from this medication implicated in weight gain. In fact, one of the side effects of Vicodin is a loss of appetite so weight loss might be a more reasonable expectation. The only connection with weight gain would be the potential for addiction- if someone is addicted to vicodin, they are more likely to substitute one additictive behavior for another- when the medication is removed, they may unconciously turn towards food and thus suffer weight gain. As long as withdrawl is monitored and this is a concious process, this probably will not occur.

The only weight gain associated with this could be an adverse reaction to the drug; but this would not occur with stopping the drug.

I hope this better answers your question; please remember to press accept and feel free to contact me if you have anything to add.

Customer: replied 9 years ago.
Reply to Mrs. E Brush's Post: thanks just clarify what you mean by the second paragraph:


the only weight associated....
Expert:  Mrs. E Brush replied 9 years ago.
The only possible way that weight gain could be associated with vicodin would be in the event of an adverse reaction... this would not be true weight gain but actually fluid retention and swelling- however, this would not happen when coming off of the drug and would, rather, be associated with an allergic reaction to the medication.
Mrs. E Brush and 6 other Health Specialists are ready to help you